Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 35, NWS Hastings, NE

July 6, 2024Gosper County, Phelps County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 6, 2024, 2:38 PM CDT for Gosper County, Phelps County, Nebraska. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 2:38 PM CDT (19:38 UTC)
Expired
Jul 6, 2024, 2:48 PM CDT
In force
10 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Gosper County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WFUS53 KGID 061938
TORGID
NEC073-137-062000-
/O.NEW.KGID.TO.W.0035.240706T1938Z-240706T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
238 PM CDT Sat Jul 6 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northwestern Phelps County in south central Nebraska...
  Eastern Gosper County in south central Nebraska...

* Until 300 PM CDT.

* At 237 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Bertrand, or 12 miles southeast of
  Lexington, moving east at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Phelps and eastern Gosper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4067 9967 4067 9942 4066 9937 4056 9936
      4060 9968
TIME...MOT...LOC 1937Z 267DEG 19KT 4063 9962 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rossi
2 follow-up statements
372 
WWUS53 KGID 061944
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
244 PM CDT Sat Jul 6 2024

NEC073-061954-
/O.CAN.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Gosper NE-
244 PM CDT Sat Jul 6 2024

...THE TORNADO WARNING FOR EASTERN GOSPER COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.

&&

LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
      4067 9962
TIME...MOT...LOC 1944Z 267DEG 19KT 4063 9957 

$$

NEC137-062000-
/O.CON.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Phelps NE-
244 PM CDT Sat Jul 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN PHELPS COUNTY...

At 244 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Overton, or 13 miles southeast of
Lexington, moving east at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Phelps County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
      4067 9962
TIME...MOT...LOC 1944Z 267DEG 19KT 4063 9957 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Rossi
520 
WWUS53 KGID 061948
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
248 PM CDT Sat Jul 6 2024

NEC137-061958-
/O.CAN.KGID.TO.W.0035.000000T0000Z-240706T2000Z/
Phelps NE-
248 PM CDT Sat Jul 6 2024

...THE TORNADO WARNING FOR NORTHWESTERN PHELPS COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.

&&

LAT...LON 4067 9942 4066 9937 4056 9936 4059 9962
      4067 9962
TIME...MOT...LOC 1947Z 267DEG 19KT 4063 9956 

$$

Rossi

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:42 PM CDT, 1 hour 56 minutes earlier. Its key messages:

  • Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
  • Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
  • High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe storms are possible across the area this afternoon into
  this evening. The main threats will be large hail and damaging
  winds.

- Showers and storms will also be possible Sunday and again on
  Wednesday. Severe weather is not expected at this time.

- High temperatures will range from the mid 70s to mid 90s with
  low temperatures in the mid 50s to lower 70s.

&&

.DISCUSSION...
Issued at 411 AM CDT Sat Jul 6 2024

Today and tonight...

A broad, upper trough is over most of the country with an upper
ridge over the West Coast. Clear to mostly clear skies are across
south central and central Nebraska and north central Kansas with
temperatures in the 50s and 60s. Winds are generally light and
variable. An upper disturbance will pass over the central Plains
today, and this will create enhanced lift over the area. Fairly high
CAPE, wind shear, and mid-level lapse rates will be over the area
this afternoon which will contribute to possible severe
thunderstorms. Most of the forecast area is in a slight risk for
severe storms with the rest of the area in a marginal risk. The main
timing for severe storms appears to be this afternoon into this
evening. Some storms may develop (up to around a 40% chance) this
morning across mainly areas along and north of I-80, but these
storms are not expected to be severe. The main threats with the
strongest storms today will be large hail and damaging winds.
Additional showers and storms may develop (up to around a 35%
chance) tonight but are not expected to be severe. There is some
uncertainty in regards to high temperatures this afternoon due to
possible morning and early afternoon convection. Generally expect
high temperatures today to range from the upper 70s to mid 90s.
Temperatures across north central Kansas and portions of south
central Nebraska will have the potential to heat up due to a surface
trough in place. Low temperatures tonight are expected to be in the
50s and 60s.

Sunday through Monday night...

Another upper level disturbance will move over the area on Sunday
along with a cold front. This will lead to continued rain and storm
chances (up to around 65%) during the day on Sunday. Severe weather
is generally not expected on Sunday with much lower instability and
wind shear. Temperatures will be cooler with highs mostly in the
70s. Temperatures Sunday night will also be cooler with lows mainly
in the 50s with clearing skies and light northerly winds. The upper
trough will still be over the region on Monday but no precipitation
is expected. Light northerly winds will be present on Monday with
highs in the lower to mid 80s. Low temperatures Monday night will
range from the mid 50s to lower 60s.

Tuesday through Friday night...

South central and central Nebraska and north central Kansas will be
on the backside of the upper trough on Tuesday. An upper ridge will
be building over the western part of the country. Temperatures on
Tuesday are expected to warm up into the mid 80s to lower 90s. Low
temperatures Tuesday night will be in the upper 50s to mid 60s. Rain
and storm chances (15% to 20%) return to parts of the area on
Wednesday as an upper disturbance moves overhead. Temperatures on
Wednesday will be similar or slightly cooler than the previous day.
Low temperatures Wednesday night will be similar to the previous
night. Temperatures are expected to continue heating up Thursday and
Friday with highs reaching the mid 80s to mid 90s on Friday. This
will be a result of an upper ridge to the west having more impact
across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1234 PM CDT Sat Jul 6 2024

For KGRI/KEAR Airports:

Showers and thunderstorms moving across the area will impact the
TAF sites this afternoon. The most likely timeframe for KEAR
will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at
KGRI. Some of these thunderstorms are expected to produce hail
to the size of golf balls and potentially brief gusts of over 60
mph. There may be brief visibility reductions in heavy rain as
well. CIGS are expected to remain VFR through the evening with
bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly
toward the end of the period Sunday morning. Wind direction will
be pretty variable through the period, but generally easterly
through this evening (other than near thunderstorms where winds
will be erratic and gusty). Winds will become light and variable
overnight, then northerly mid- to late Sunday morning. Outside
of thunderstorm impacts, winds are expected to be 8 kts or less
through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
201 PM CDT Sat Jul 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
201 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms have developed and will move across the
outlook area this afternoon into this evening. Hail up to the size
of golf balls and wind gusts in excess of 60 mph will be possible.
An isolated tornado or two will also be possible. A severe
thunderstorm watch is in effect for the majority of the outlook
area until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday night and again
Wednesday into Wednesday night. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe
weather.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 6, 2:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
205 PM CDT Sat Jul 6 2024

NEZ060-061-061945-
Buffalo NE-Dawson NE-
205 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES THROUGH 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 13 miles northeast of Lexington, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Sumner and Eddyville around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.

&&

LAT...LON 4101 9976 4105 9967 4104 9927 4094 9926
      4090 9971
TIME...MOT...LOC 1904Z 251DEG 21KT 4095 9963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rossi
Local storm report, Jul 6, 2:08 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
208 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Hail             2 S Elm Creek           40.69N 99.38W
07/06/2024  E1.25 Inch       Buffalo            NE   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

KS
Local storm report, Jul 6, 2:14 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
214 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Hail             7 N Funk                40.57N 99.26W
07/06/2024  M2.75 Inch       Phelps             NE   Trained Spotter

            Trained spotter reported baseball sized
            hail. Report relayed to Holdrege PD.

&&
Local storm report, Jul 6, 2:17 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
217 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Funnel Cloud     5 N Axtell              40.55N 99.14W
07/06/2024                   Kearney            NE   Storm Chaser

            Storm Chaser reported a funnel cloud and a
            wall cloud.

&&
Local storm report, Jul 6, 2:19 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
219 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Hail             7 NNW Funk              40.55N 99.32W
07/06/2024  M2.00 Inch       Phelps             NE   Public

            Social media image sent in.

&&

KS
Local storm report, Jul 6, 2:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
222 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Hail             Johnson Lake            40.68N 99.85W
07/06/2024  E1.50 Inch       Gosper             NE   Public

            Social media report.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:28 AM CDTSpecial Weather StatementGIDDawson47 min
Jul 6, 11:36 AM CDTSevere Thunderstorm WarningGIDDawson39 min
Jul 6, 12:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson50 min
Jul 6, 12:25 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper50 min
Jul 6, 12:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson39 min
Jul 6, 1:08 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson, Gosper, Phelps52 min
Jul 6, 1:12 PM CDTTornado WarningGIDDawson, Gosper, Phelps18 min
Jul 6, 1:28 PM CDTTornado WarningGIDPhelps17 min
Jul 6, 1:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Kearney, Phelps43 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps45 min
Jul 6, 2:05 PM CDTSpecial Weather StatementGIDDawson40 min
Jul 6, 2:10 PM CDTTornado WarningGIDKearney, Phelps20 min
Jul 6, 2:29 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Kearney46 min
Jul 6, 2:29 PM CDTTornado WarningGIDKearney16 min
Jul 6, 2:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson29 min
Jul 6, 2:39 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Gosper, Phelps51 min
Jul 6, 3:10 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney50 min
Jul 6, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Gosper, Kearney, Phelps41 min
Jul 6, 3:31 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper44 min
Jul 6, 3:40 PM CDTSevere Thunderstorm WarningGIDAdams, Hall35 min
Jul 6, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Kearney29 min
Jul 6, 3:54 PM CDTTornado Warning Tornado observedGIDAdams, Kearney21 min
Jul 6, 4:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Franklin, Kearney, Webster45 min
Jul 6, 4:15 PM CDTTornado WarningGIDAdams15 min
Jul 6, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Clay, Hall, Hamilton40 min
Jul 6, 4:29 PM CDTTornado WarningGIDAdams, Clay31 min
Jul 6, 4:31 PM CDTAreal Flood AdvisoryGIDAdams, Buffalo, Dawson, Franklin, Hall, Kearney and 1 more6 hr
Jul 6, 4:36 PM CDTAreal Flood AdvisoryGIDAdams, Clay, Franklin, Kearney, Webster6 hr
Jul 6, 4:43 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster32 min
Jul 6, 4:48 PM CDTSevere Thunderstorm WarningGIDAdams, Clay42 min
Jul 6, 5:00 PM CDTTornado WarningGIDClay30 min
Jul 6, 5:14 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer46 min
Jul 6, 5:26 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York49 min
Jul 6, 5:29 PM CDTTornado WarningGIDClay, Fillmore16 min
Jul 6, 5:44 PM CDTTornado WarningGIDFillmore31 min
Jul 6, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFillmore, Thayer31 min
Jul 6, 6:01 PM CDTSpecial Weather StatementGIDBuffalo44 min
Jul 6, 6:08 PM CDTAreal Flood AdvisoryGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Thayer5 hr
Jul 6, 6:55 PM CDTSpecial Weather StatementGIDHall35 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.